Every year many people undergo cataract surgery to improve their vision. In the majority of cases the outcome is a success. However in one recent incident 19 patients were discovered to have had an antibiotic overdose during the surgery performed at Mount Stuart Hospital in Torbay, Devon.
In this situation the patients received the antibiotic into their eye during the procedure. The incident came to light when two of the patients to have received the overdose came into the A&E department at Torbay Hospital following the treatment. They were complaining of eyesight problems. Since that time three members of staff involved in the procedures have been suspended from duties at the hospital, and a disciplinary procedure is being carried out.
Of the 19 people treated, two were said to have been seriously harmed by the incident and another four had symptoms relating to the overdose. The nature of these symptoms was not fully conveyed. The hospital involved has issued an apology and it was stated that measures had been implemented to ensure the safety of other patients in the future. The outcome of the disciplinary procedure is as yet unknown.
What could the outcome be from an antibiotic overdose?
Any medication can be dangerous when given in too high a quantity. A variety of things need to be borne in mind when any medication is given to a patient, whether it is following surgery or in a more general setting.
Thankfully these incidents are very rare indeed, but most of us realise there is a potential for things to go wrong even when measures are in place to prevent mistakes from happening. Most of us are very confident in the treatment we receive, and for good reason as well.
Source: BBC News